Alert archive / New York / Special Marine Warnings in 2003

Special Marine Warning 21, NWS New York, NY

August 17, 2003

NWS New York, NY issued this special marine warning at Aug 17, 2003, 5:42 PM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 5:42 PM EDT (21:42 UTC)
Expired
Aug 17, 2003, 7:15 PM EDT
In force
93 min
Issued by
NWS New York, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at Aug 17, 4:04 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 17, 4:04 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT SUN AUG 17 2003

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM
SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE
BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT
FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE
DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER
TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY
SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK
STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST
OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND
MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND
THE ENERGY FROM DAYTIME HEATING IS LOST.
THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW.
WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF
THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL
MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS
AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR
TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA
MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A
MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE
WEATHER FOR TUESDAY.

MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER
LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH
PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH
SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE
DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD
FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN
THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS
WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER
AIRMASS BEGINS TO ADVECT IN ON SUNDAY.

&&

.AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING
CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED
MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS.
&&

.MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL
OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL
WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND
HIGH PRES PASSING TO OUR S.
&&

.EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR
IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT
LEAST MONDAY EVENING.
&&

.HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD
PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT...
ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND
SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH
LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS.

&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 13 hours 17 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 4:44 PM EDT, 58 minutes before
NJZ006-NYZ074-075-172145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
444 PM EDT SUN AUG 17 2003

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER STATEN
ISLAND...MOVING EAST AT 25 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
BENSONHURST...BAY RIDGE...VERRAZANO-NARROWS BRIDGE AROUND 450 PM...
FLATBUSH...CONEY ISLAND AROUND 455 PM...

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

EKSTER
Local storm report, Aug 17, 5:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    GOLDENS BRIDGE            NY   .75 INCH HAIL
08/17/03   WESTCHESTER                    REPORTED BY
SPOTTERS

SR
Local storm report, Aug 17, 5:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO FORMAT...
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    GOLDENS BRIDGE            NY   .75 INCH HAIL
08/17/03   WESTCHESTER                    REPORTED BY SPOTTERS

SR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:14 PM EDTSpecial Marine WarningOKX61 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 3:26 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 8:00 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 4:17 PM EDTFlash Flood WarningOKXOrange, Putnam118 min
Aug 17, 4:29 PM EDTSevere Thunderstorm WarningOKXWestchester61 min
Aug 17, 4:48 PM EDTSpecial Marine WarningOKX42 min
Aug 17, 4:51 PM EDTFlash Flood WarningOKXWestchester114 min
Aug 17, 5:48 PM EDTFlash Flood WarningOKXBronx, New York117 min
Aug 17, 6:04 PM EDTSpecial Marine WarningOKX86 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningOKXSuffolk56 min
Aug 17, 6:25 PM EDTFlash Flood WarningOKXRichmond95 min
Aug 17, 6:57 PM EDTSpecial Marine WarningOKX63 min
Aug 17, 6:58 PM EDTSpecial Marine WarningOKX77 min
Aug 17, 7:19 PM EDTSpecial Marine WarningOKX56 min
Aug 17, 7:47 PM EDTFlash Flood WarningOKXSuffolk88 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 5:09 PM EDTFlash Flood WarningOKXHudson2 hr
Aug 17, 5:36 PM EDTFlash Flood WarningOKXBergen114 min
Aug 17, 5:22 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region113 min

Nearby

Special Marine Warnings in New York, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.